Overload

Raynaud syndrome

Category: Illness or disabilities

Type

Involuntary

Introduction and description

 

Raynaud syndrome, Raynaud’s syndrome or Raynaud's phenomenon, is the name given to a set of symptoms.  The fingers or toes, and in some cases the nose or earlobes, turn temporarily pale or white, become numb and then turn blue.  It is named after the French physician Maurice Raynaud, who described the condition in 1862.

'Unilateral Raynaud's’ - is not the same and has different causes, as such the naming is most unfortunate.  It is a symptom of atherosclerosis and endothelial dysfunction.  In Raynaud’s syndrome the extremities turn temporarily white and blue and then return to normal.  Where so called Unilateral Raynaud's occurs far more of the extremities are affected, the blueness is permanent and it spreads, almost like a bruise, as the circulatory system becomes more and more damaged.  Ultimately the use of the name is extremely misleading.

I hope that it is clear that if the causes are different, different treatments are given.  One should never treat true Raynaud's syndrome in the same way as one would treat atherosclerosis, which is often caused by pathogens that irritate the circulatory system and cause the body to engulf and thus suffocate the pathogens - with the disadvantage it makes the veins or arteries narrower and less flexible.

Symptoms

When exposed to the cause, the blood supply to the fingers or toes, and in some cases the nose or earlobes, is markedly reduced; the skin turns pale or white (called pallor) and becomes cold and numb.  As the oxygen supply is further depleted, the skin colour turns blue (called cyanosis).

When the cause is removed or the person manages to recover, the blood flow returns, and the skin colour first turns red, and then goes back to normal, often accompanied by swelling, tingling, and a painful "pins and needles" sensation.

Complications

Clearly if you cut off the blood supply to any area for any length of time, there is a risk of gangrene developing.  In true Raynaud’s syndrome this may happen in exposure to very low temperatures; generally - being temporary-  gangrene is most unlikely.  In fact if any sores or gangrene has developed in a person who has not been exposed to severe cold, the more likely prognosis is  atherosclerosis and endothelial dysfunction.

 

 

There is however an exception to this if stress is prolonged and continuous [please note the following was written in the 1940s, but is still valid even if the treatment may have been changed in some cases].

Beyond Biofeedback – Drs Elmer and Alyce Green

Raynaud's disease is a vascular dysfunction characterized by reduced blood flow in the hands and feet. The smooth muscles of blood-vessel walls in the extremities suffer chronic spasms, often, it seems, in response to some long-ago traumatic or stressful situation. In severe cases the hands turn blue or white and are extremely painful in cold weather; if the disease progresses, deterioration of the flesh of the fingers occurs, gangrene follows, and amputation may become necessary.

No truly satisfactory and effective treatment has been developed. The drugs used to prevent vasoconstriction are powerful, have distressing side effects, and are rendered ineffective by prolonged use; sympathectomies (cutting of the sympathetic nerves leading to the "diseased" limb to prevent constriction of the blood vessels) of necessity are often the treatment of choice in spite of several unpleasant side effects; amputation, sometimes necessary to control gangrene, is of course the last resort.

Causes

Functionally, Raynaud’s syndrome is triggered by the extreme activation of the sympathetic nervous system [the fight and flight system].  The fight and flight system tends to constrict the veins and arteries in times of extreme fear, stress or fright, in order to supply the heart and muscles needed for flight, with more oxygen -  or at least the oxygen needed to survive.   In other words the blood flow is directed elsewhere, where it is needed most, but in Raynaud’s syndrome the vasoconstriction of the peripheral blood vessels is extreme and leads to tissue hypoxia. 

Anything that activates the sympathetic nervous system in a severe way – emotional stress, many many pharmaceuticals including amphetamines, cold and nutritional deprivation can all thus trigger Raynaud syndrome.

Stress

 

Many many events can invoke the sympathetic nervous system and all are forms of stress – anxiety, extreme anxiety, loneliness, grief, fear, terror, shock, psychological trauma, even pain which when inflicted results in exhaustion and lack of sleep.  And in theory one could get Raynaud’s syndrome via torture or surgery.

Nutritional deprivation

Raynaud’s syndrome occurs more frequently in females, especially adolescent girls.  It is also common in the elderly.  The reason should be obvious, in the first case many young girls and older people do not eat enough to keep their metabolism working, and in the case of the elderly their metabolism is not as efficient as in younger people.  Thus they are not producing enough energy to either withstand extreme cold, or to supply the energy needed in times of stress or fright.  In this case, the body withdraws blood from the extremities and concentrates it, with its energy supplies within the organs needing that energy and oxygen the most – the heart and lungs for example.

Extreme cold

 

In extremely cold conditions, the body may use the same bodily systems [fight or flight],to redirect the blood towards the centre of the body to ensure the core temperature stays viable.  If blood is directed all over the body, but the person’s metabolism is not good enough to produce the heat needed to keep the blood at the right temperature then the fall in core temperature could be fatal.

As such the body has almost decided to sacrifice an extremity in order to save the rest of the body, by reducing blood supply.

Numerous pharmaceuticals

Wikipedia’s list of the types of pharmaceutical and actual drugs that can cause Raynaud’s include:

  • beta-blockers
  • cytotoxic drugs – particularly chemotherapeutics and most especially bleomycin
  • ciclosporin
  • bromocriptine
  • ergotamine
  • sulfasalazine
  • anthrax vaccines whose primary ingredient is the Anthrax Protective Antigen
  • stimulant medications, such as those used to treat ADHD (amphetamine and methylphenidate)
  • OTC pseudoephedrine medications (Chlor-Trimeton, Sudafed, others)

The eHealthme site contains a summary of the Adverse Drug Reports submitted by doctors to the FDA and SEDA  in the USA.  According to this site, the number of cases of Raynaud’s syndrome caused by pharmaceuticals is increasing see LINK 

 

The drugs that have caused this symptom can be found by following this LINK  .  There are about 1100 drugs listed.

Rather intriguingly the symptoms that appear to occur concurrently with the Raynaud’s symptoms include the following according to eHealthme:

  • Breathing difficulty - (57 reports)
  • Drug ineffective - (56 reports)
  • Fatigue - (55 reports)
  • Dizziness - (51 reports)
  • Headache - (49 reports)
  • Pneumonia - (42 reports)
  • Rashes - (41 reports)
  • Nausea - (37 reports)
  • Pain - (36 reports)

These are symptoms of shock and trauma as well as allergic reactions indicating the pharmaceuticals are principally causing Raynaud’s syndrome as a consequence of poisoning, which will inevitably cause the sympathetic nervous system to respond

NOTE
There appears to be a rather convoluted but nevertheless very important link between beta blockers, blood pressure-lowering medication, and statins and Raynaud’s syndrome best explained by this from Wikipedia

"Coenzyme Q10, is a coenzyme that is ubiquitous in animals and most bacteria (hence the name ubiquinone). This fat-soluble substance, which resembles a vitamin, is present in all respiring eukaryotic cells, primarily in the mitochondria. It is a component of the electron transport chain and participates in aerobic cellular respiration, which generates energy in the form of ATP.
Ninety-five percent of the human body's energy is generated this way. Therefore, those organs with the highest energy requirements—such as the heart, liver, and kidney—have the highest CoQ10 concentrations
CoQ10 shares a biosynthetic pathway with cholesterol. The synthesis of an intermediary precursor of CoQ10, mevalonate, is inhibited by some beta blockers, blood pressure-lowering medication, and statins. Statins can reduce serum levels of CoQ10 by up to 40%.
This is why some doctors prescribe CoQ10 if they go the route of giving you statins. It has been used to treat the muscle breakdown associated as a side effect of use of statin medications, but in this they are less effective. But they are postulated to help in providing you with the energy that the statins take away. "

In effect, you don’t have the energy for example to combat the cold, or any form of stress such as loneliness, fear or grief and the consequence is Raynaud’s syndrome.

Physical trauma

Physical trauma can cause shock and shock invokes the sympathetic nervous system.  Thus examples of events or activities that have been known to cause Raynaud’s include:

  • jobs involving vibration, particularly drilling and prolonged use of a strimmer
  • being poisoned
  • car accident
  • being badly wounded

Treatment

Find and address the cause.

We have found one benign effective treatment of the symptoms, that may indeed also help to address the cause.  The observation can be found under the heading of healing.

 

Related observations